The Drug Enforcement Agency is putting Arizona – its law enforcement, first responders and citizens – on alert about a new drug threat. People here are getting their hands on a highly dangerous drug called carfentanil and it has already claimed a life.

Chemically similar to fentanyl but stronger, carfentanil has “an analgesic potency 10,000 times that of morphine and is used in veterinary practice to immobilize certain large animals,” according to the DEA’s online fentanyl fact sheet. Yes, it's used to tranquilize elephants. The sheer potency of carfentanil means it does not take much of the drug to be deadly.

Story Continues Below

The Canadian Center for Addictions offers some perspective: "The equivalent of one gran of salt of Carfentanil is enough to kill a human being," reads a graphic produced by the center.

According to a news alert from the Phoenix Field Division of the DEA, a 21-year-old man was found dead behind the wheel of a car parked outside a restaurant late last year.

“The Maricopa County Medical Examiner’s report confirmed the presence of carfentanil, yet the source of the carfentanil remains unknown,” according to the alert.

[SPECIAL SECTION: Opioid crisis in Arizona]

Story Continues Below

[FACTS: What is the opioid crisis and how does it affect me?]

No other details were provided.

"Drug dealers have been cutting carfentanil and its weaker cousin, fentanyl, into heroin and other illicit drugs to boost profit margins," according to the Associated Press. Because of that, carfentanil has been connected to overdose deaths throughout the country, but this incident is the first of its kind in Arizona.

“Carfentanil is an extremely dangerous drug and its presence in Arizona should be incredibly alarming for all of us, including the DEA and our law enforcement partners who continue to combat the opioid epidemic in this state,” said Doug Coleman, Special Agent in Charge of DEA in Arizona.

Story Continues Below

He also warned that first responders should do everything possible to “prevent incidental exposure.”

Last summer, an Ohio police officer accidentally overdosed on fentanyl during what was supposed to be a routine arrest. All Officer Chris Green did was brush the powder off his shirt.

[REMEMBER THIS? Police officer accidentally overdoses during drug bust]

It took four doses of Narcan to reverse the effects of the drug and save Green’s life.

The opioid epidemic has been at the forefront of the national consciousness for quite some time now.

Story Continues Below

Just last week, U.S. Surgeon General Dr. Jerome Adam issued an advisory recommending more people carry naloxone, the brand name of which is Narcan.

[READ MORE: Surgeon general urges more Americans to carry opioid antidote naloxone]

[RELATED: Saving lives: Nonprofit trains public to administer naloxone to reverse opioid overdoses]

[NEED TO KNOW: Opioid overdose antidote Narcan now available at CVS without prescription]

Story Continues Below

Naloxone can help restore normal breathing in somebody who has overdosed on opioids, both prescription and illicit.

The advisory is the first of its kind in more than a decade. The last one was about drinking during pregnancy.

"[K]nowing how to use naloxone and keeping it within reach can save a life,” according to Adams.

While reversing overdoses with naloxone can save lives, the endgame is to keep addictions from getting to that point.

“We must stress the importance of treatment for those addicted to these dangerous opioids prior to their attempted use of this extremely lethal drug,” Coleman said.

[RELATED: Pill to the needle to the grave: Does gov’s new opioid plan do enough?]

Story Continues Below

According to The National Center on Addiction and Substance Abuse, carfentanil was first synthesized in 1974. Its use as an illicit narcotic, however, began relatively recently.

Not only is carfentanil more potent than fentanyl, an overdose is less likely to be reversed by naloxone/Narcan, according to the Center.

"Carfentanil is highly resistant to naloxone, and usually requires several shots for it to have an effect," explained a November 2016 post about carfentanil in The Buzz.

Story Continues Below

The information about the carfentanil OD death was part of recent reporting by the DEA’s Heroin Enforcement Action Team (HEAT), the mission of which is “to identify and arrest drug traffickers directly responsible for overdose deaths.”

The DEA HEAT is working to determine the source of the carfentanil that killed that 21-year-old man last year, but they need your help to do it.

“Agents are seeking the assistance of the community and law enforcement to share information concerning the availability of this and any other synthetic opioids as they surface within local drug markets,” the news alert explained.

If you have information or questions about this death or other illicit drug-related activity, you can contact the Phoenix DEA office at 602-664-5600 to speak with a duty agent or visit www.dea.gov to report a synthetic drug source.

[INFOGRAPHIC: Numbers paint grim picture of Arizona's opioid crisis]

Click/tap here to download the free azfamily mobile app.

Copyright 2018 KPHO/KTVK (KPHO Broadcasting Corporation). All rights reserved.